Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 264, NWS Twin Cities, MN

September 20, 2022Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 20, 2022, 8:01 PM CDT for Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2022, 8:01 PM CDT (01:01 UTC)
Expired
Sep 20, 2022, 8:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Washington County, MN, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:20 PM CDTHAIL 1New Richmond, WITRAINED SPOTTER MEASURED QUARTER SIZED HAIL IN NEW RICHMOND. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3319 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
6.1
Supercell composite
27.1

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS53 KMPX 210101
SVRMPX
MNC163-WIC095-109-210130-
/O.NEW.KMPX.SV.W.0264.220921T0101Z-220921T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Tue Sep 20 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in east central Minnesota...
  Northwestern St. Croix County in west central Wisconsin...
  South central Polk County in northwestern Wisconsin...

* Until 830 PM CDT.

* At 801 PM CDT, a severe thunderstorm was located over Hugo, or 18
  miles northeast of St. Paul, moving east at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Stillwater and Scandia around 810 PM CDT.
  Somerset around 820 PM CDT.

Other locations in the path of this severe thunderstorm include New
Richmond and Star Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4522 9234 4495 9243 4511 9299 4512 9299
      4512 9302 4513 9303 4528 9299
TIME...MOT...LOC 0101Z 283DEG 35KT 4518 9292 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 7:55 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 20, 7:55 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Tue Sep 20 2022

.UPDATE...
Issued at 748 PM CDT Tue Sep 20 2022

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 219 PM CDT Tue Sep 20 2022

KEY MESSAGES:

- Chance for thunderstorms this evening, mainly in west central
  Wisconsin.

- Much cooler air arrives tonight and sticks around for a while.

Surface low pressure will move from central Minnesota into northwest
Wisconsin this evening. As it does it will bring a cold front across
the area that may be the focus for a few showers and thunderstorms
later this evening, mainly in west central Wisconsin. Low clouds
have hung on stubbornly in west central Wisconsin today and that may
lessen the chance of any strong sustained convection. Most of the
CAMs try to develop some storms, but are unable to sustain them,
except for the HRRR which has been showing thunderstorms initiating
late this evening in west central Wisconsin, with the counties of
Barron and Rusk looking to have the best chance of a thunderstorm.
Should any storms develop in this area, large hail will be the main
hazard and SPC has maintained the slight risk for for this
conditional setup. Much cooler and drier air will filter into the
forecast area behind the cold front with lows tonight falling into
the 50s for most with dewpoints falling through the 60s and 50s into
the 40s by tomorrow. Cool Canadian high pressure moving in behind
the departing system will leave us with highs only in the 60s
tomorrow, and with gusty northwest winds it will feel more like
fall. Lows tomorrow night should fall into the 40s area wide, with
even an upper 30 or two possible in the northwestern portion of the
CWA. Some guidance wants to bring some isolated showers across
southern Minnesota tomorrow morning, but precipitation should stay
just to our south as the baroclinic zone sinks to the south.

.LONG TERM...(Thursday through Tuesday)
Issued at 219 PM CDT Tue Sep 20 2022

KEY MESSAGE:

- Chance for rain showers Friday and Friday night.

Cooler, more Fall-like air will continue to advect into the Great
Lakes region into Thursday. While building surface high pressure
should allow for mostly sunny skies, temperatures Thursday will only
reach the upper 50s to lower 60s. Southerly return flow should take
place from west to east across our MN counties Friday night as an
upper-level trough nears from the west. This will allow lows to only
fall to the mid to lower 40s. However, calmer conditions across our
WI counties mean mid to upper 30s are expected. Localized areas of
patchy frost may even occur in our extreme eastern CWA.

While the southerly return flow will strengthen and overspread the
area during Friday, forecast models strongly suggest overcast skies
and rain developing ahead and along a cold front, keeping highs a
couple of degrees cooler than Thursday. The front and rain will push
west to east through the CWA early Friday morning through Friday
night. PoPs are maximized in western MN (likely to definite) where
strongest forcing and most vertically saturated forecast soundings
occur Friday morning. PoPs do slightly lower with eastward extent
where saturation depth and forcing become slightly more uncertain.
But, the entire CWA should see rain drops. Guidance keeps heaviest
QPF over western MN with upwards of 0.50" possible while areas east
may only see a few tenths. Southerly winds look also quite gusty,
especially across western MN as an LLJ and strong surface pressure
gradient move over the region. Have increased winds with gusts
nearing 30 knots during Friday using a blend of the NBM 4.1 and NBM
90th percentile.

Aside from our far east, rain showers should largely end by Saturday
morning with the aforementioned trough axis to our east. A small
lobe of the 850 mb thermal ridge over the Central Plains will
actually warm highs into the mid 60s to lower 70s Saturday. However,
a second trough Sunday morning will bring another cold front causing
cooler temperatures and a small chance of rain in our eastern-most
WI counties Sunday. Proceeding the second trough, enhanced
northwesterly flow will develop and persist through the early half
of next week. This should allow for dry weather and temperatures a
couple degrees below normal. Long-range forecast models hint that
this cooler regime may not last long, though. Most long-range
guidance advances a sprawling 850 mb thermal ridge over the western
CONUS slowly towards the Northern Plains the second half of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 748 PM CDT Tue Sep 20 2022

Cold front is slowly making its way SE across southern MN into
western WI this evening, with isolated convection developing along it
in far eastern MN into western WI. Any activity looks to stay north
of the MN TAFs but the WI TAFs are in line to see at least VC if not
directly into the terminals. That said, chances are 40% at best that
any one location may see convection so have opted to keep the
initialized TAFs dry and monitor radar trends for amendments.
Rainfall potential will last thru roughly 06z then only high clouds
are expected thereafter, with plenty of sunshine expected for
Wednesday. However, a tightened pressure gradient after sunrise will
make for breezy/gusty northerly winds Wednesday.

KMSP...Still a chance that isolated convection could reach MSP
airport but the expectation is that the activity will remain to the
north. Still, will monitor radar trends to see if any SHRA/TSRA may
reach MSP and will amend accordingly.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind N 5-10 kts.
Fri...MVFR/SHRA likely, chc IFR/SHRA. Wind S 5-10 kts.
Sat...VFR. Wind SW 5-10 kts, becoming NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...CEO
LONG TERM...CTG
AVIATION...JPC
Hazardous weather outlook, Sep 20, 3:58 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
358 PM CDT Tue Sep 20 2022

MNZ044-045-051>053-059>063-068>070-077-078-WIZ014>016-023>028-
212100-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-Carver-Scott-Dakota-Rice-Goodhue-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
358 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms are possible in western Wisconsin this
evening. One or two storms may be severe. The main hazard is
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>043-047>050-054>058-064>067-073>076-082>085-091>093-212100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
358 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 7:59 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Tue Sep 20 2022

WIZ014-015-023-025-210130-
Polk WI-Barron WI-St. Croix WI-Dunn WI-
759 PM CDT Tue Sep 20 2022

...Strong thunderstorms will impact portions of northwestern Dunn,
northern St. Croix, southern Barron and southeastern Polk Counties
through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clear Lake to near New Richmond. Movement
was east at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Clear Lake around 805 PM CDT.

Other locations in the path of these storms include Prairie Farm,
Glenwood City, Dallas and Ridgeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4529 9164 4499 9223 4512 9267 4531 9229
TIME...MOT...LOC 0059Z 283DEG 35KT 4526 9231 4516 9252

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:13 PM CDTSevere Thunderstorm WarningMPXRamsey, Washington47 min
Sep 20, 9:19 PM CDTSpecial Weather StatementMPXWashington41 min
Sep 20, 7:59 PM CDTSpecial Weather StatementMPXSaint Croix31 min
Sep 20, 8:46 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire44 min
Sep 20, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDunn, Pierce, Saint Croix40 min
Sep 20, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Dunn, Eau Claire, Pepin, Pierce62 min
Sep 20, 9:40 PM CDTSpecial Weather StatementMPXRusk50 min
Sep 20, 9:53 PM CDTSpecial Weather StatementMPXDunn37 min
Sep 20, 10:00 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix30 min
Sep 20, 10:17 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk28 min
Sep 20, 10:33 PM CDTSpecial Weather StatementMPXEau Claire27 min
Sep 20, 10:35 PM CDTSpecial Weather StatementMPXDunn, Eau Claire40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.